FDA warns about codeine for kids’ postop pain

February 25, 2013

The US Food and Drug Administration (FDA) is adding its strongest warning to labels of codeine-containing products advising against their use for pain relief in children after surgery to remove tonsils or adenoids.

The US Food and Drug Administration (FDA) is adding its strongest warning to labels of codeine-containing products advising against their use for pain relief in children after surgery to remove tonsils or adenoids. The agency asks health care professionals to use alternate pain relievers instead.

The danger exists for certain children who are ultrarapid metabolizers of codeine, which places them at risk for overdose when their livers convert codeine to morphine faster and in higher amounts than children who metabolize codeine normally.

Codeine is an opioid analgesic used to treat mild-to-moderate pain, mostly in combination with acetaminophen or aspirin, or to suppress coughing. When metabolized to morphine in the liver, the drug can cause difficulty in breathing that may be fatal. One to 7 of every 100 persons are ultrarapid metabolizers, as are certain ethnic populations. FDA-cleared genetic tests can check for ultrarapid metabolism.

The decision to add the boxed warning comes after FDA’s comprehensive safety review of codeine associated with 10 pediatric deaths and 3 overdoses between 1969 and 2012 as recorded by the agency’s Adverse Event Reporting System database. The children were aged 21 months to 9 years; many were recovering from tonsil or adenoid surgery for obstructive sleep apnea. All received codeine that was within the recommended dose range. Signs of overdose developed in 1 to 2 days.

The new boxed warning and contraindication state that codeine should not be used for postoperative pain management in children undergoing tonsillectomy or adenoidectomy. Codeine should be prescribed only for children with other types of pain if the benefits are expected to outweigh the risks, given only as needed for pain relief in the smallest dose for the shortest time, and never given in more than 6 doses in a day.

Children taking codeine should be monitored closely for signs of morphine overdose. Caregivers should report adverse events to FDA’s MedWatch program.